Pennsylvania, 2007

Hail in Pennsylvania, April 23, 2007

April 23, 2007 · NWS CLE · 1 event in 1 county or zone

A line of thunderstorms moved across northwestern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A line of thunderstorms moved across northwestern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 23, 1:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 23, 1:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT MON APR 23 2007

.SHORT TERM /TONIGHT-WED NIGHT/...
LOW PRES LIFTING NE OF GRTLKS WL DRAG A TRAILING CDFNT SE ACRS CWA
THIS EVE. AMS MARGINALLY UNSTBL WITH LIS JUST BLW ZERO BUT WND
FIELDS MORE IMPRESSIVE.  LIMITED MSTR WL CUT BACK ON TSRA DVLPMNT AS
STILL HAVING TO OVERCOME A FAIR AMT OF CIN. FOR NOW STILL WATCHING
AND WAITING FOR DVLPMNT TO OCCUR IN WRN PART OF CWA AHD OF WK WND
SHIFT. IF A GOOD TSRA GETS GOING THE SHEAR PROFILE CUD ALLOW THE
STRM TO BCM SVR.  ACTIVITY SEEMS TO FLARE UP A BIT DURG THE EVE OVR
SRN HALF OF CWA...PROB ALG NOSE OF SLIGHTLY HIER DWPTS THEN QUICKLY
MOVS SE OF AREA AS CDFNT MOVS TO NR THE OH RVR BY LATE TNGT. DRIER
AIR SPREADS SSE OVR CWA LATE TNGT AND TUE MORN AND SHUD KP PRECIP
THREAT S OF CWA FM LATE TNGT THRU MIDNIGHT TUE NITE.

WNDS REST OF AFTN AND EARLY EVE SHUD STAY ABT WHERE THEY CURRENTLY
ARE WHICH CONTS TO BE BLW ADVSRY CRITERIA.

THEN THINGS GET MORE QUESTIONABLE AS MODELS DIFFER ON HOW FAST
PRECIP RETURNS LATE TUE NITE INTO WED MORN. NAM HAD BEEN SLOWER THAN
GFS PREVIOUS RUNS THEN 12Z RUN NAM JUMPED TO LOOK MORE LIKE PREVIOUS
GFS RUNS.  NGM NOW OUT TO 12Z WED KEEPS PRECIP SW OF CWA WITH BAND
OF MOSTLY CONVECTIVE PRECIP STRETCHED EWRD ACRS SRN OH INTO WV.  GFS
NOW HAS BACKED OFF TO LOOK MORE LIKE PREVIOUS NAM WITH JUST A
DRIBBLE OF QPF INTO WRN 1/3 OF CWA BY 12Z WED. WL PROB STICK CLOSER
TO MIDDLE OF THE ROAD GFS AS MSTR SPREADING OVR CWA LATE TUE NITE
MAINLY MID LVL WITH DRIER AIR TRYING TO LINGER IN BNDRY LYR

MSTR CONVERGC INTO AREA ON WED WL PROVIDE GUD ROUND OF WIDESPREAD
PRECIP THEN SHUD TAPER BACK SOME INTO WED NITE AS WK WV MOVS E OF
AREA AND ENERGY FOCUSES BACK ON SLO MOVG UPR SYS STILL INCHING ITS
WAY NE OVR MO.

&&

.LONG TERM /THU-MON/...
WEAKENING UPR AND SFC LOW MOVG UP OH VLY WL CONT CHC FOR SHRA AND
COOLER THAN NORMAL TEMPS THU THRU FRI. MODELS TRY AND KP WEAKENING
LOW NR OH AND PA BRDR BY LATE FRI BUT THIS KEEPS JUMPING ARND WITH
EACH MODEL RUN SO NOT CONFIDENT SO CHC POPS IN ORDER. NOW 12Z RUNS
ARE IN AND BOTH NAM AND GFS BRING MAIN LOW FARTHER NW THAN ANYTHING
PREVIOUS TO THIS. WL BUMP POPS FOR THU AND THU NITE MORE TO ACCOUNT
FOR THIS. ANOTHER UPR TROF PROGGED TO MOV THRU LWR GRTLKS SAT BUT
SFC RDGG INTO AREA FM THE SW SO WL ONLY CARRY SLGT CHC UNLESS COORD
DICTATES OTRW.  ANOTHER STG CDFNT WAS SHOWN ON 06Z RUN TO BE
CROSSING AREA ABT SUN NITE SO CHC FOR CONVECTIVE PRECIP SUN AND SUN
NITE THEN BACK TO COOL ON MON WITH MNLY CHC SHRA IN SNOWBELT COS AS
TEMPS MAY BE COOL ENUF FOR ADDED LK ENHANCED THREAT FOR SHRA.

NEW 12Z GFS RUN HAS PATTERN MUCH WARMER FOR EARLY NEXT WEEK WITH
ONLY A WEAK CDFNT SOMEWHERE NEAR THE AREA BY LATE MONDAY(?) FOR NOW
CONFIDENCE IS SO LOW WITH WHOLE EXTENDED PATTERN FEEL THAT ALMOST
ANY SCENARIO IS POSSIBLE SO WL SIDE WITH ANYTHING THAT COORDINATES
OKAY.

&&

.AVIATION /18Z-18Z/...
SOME SHOWERS WITH A FEW LIGHTNING STRIKES HAVE DEVELOPED FROM JUST
WEST OF AN ERI TO YNG LINE. DON/T REALLY KNOW IF MUCH PCPN IS
REACHING THE GROUND AND HAVE OPTED TO JUST GO WITH VCSH AT YNG AND
ERI FOR THE NEXT HOUR.

THE COLD FRONT CURRENTLY OVER MI AND INDIANA WILL MOVE THRU THE
REGION THIS AFTERNOON INTO THIS EVENING. DRY LOW LEVEL AIRMASS
SHOULD LIMIT INSTABILITY...BUT MODEATE DEEP SHEAR COMBINED WITH
MODEST LOW LEVEL FORCING FROM INCREASING LOW LEVEL CONVERGECE ALONG
THE FRONTAL ZONE SHOULD ALLOW FOR A BROKEN LINE OF STORMS TO DEVELOP
IMMEDIATLY ALONG THE FRONT. EXPECT THE BEST CHANCE FOR STORMS AT
TOL/FDY BY 20Z...CLE/MFD BTWN 20-23Z AND CAK/YNG/ERI 21-02Z. NOT
SURE IF THERE WILL BE ENOUGH INSTABILITY OR LOW LEVEL FORCING AT TOL
AND PERHAPS FDY BEFORE FROPA FOR THUNDERSTORMS TO DEVELOP THERE AND
HAVE OPTED TO REMOVE FROM TAF BUT INCLUDED SHOWERS. WITH THE HIGH
LIFTED CONDENSATION LEVEL...DO NOT EXPECT CIGS TO DROP MUCH BELOW
2000 FT WITH ANY STORM BUT VSBYS MAY BRIEFLY DROP IN A HEAVIER
STORM. BEHIND THE FRONT THERE MAY BE SOME MVFR CONDITIONS WITH SOME
LOWER LEVEL MOISTURE BUT ENOUGH DRYING FROM THE NW SHOULD ALLOW CIGS
TO RISE AND DISSIPATE OVERNIGHT. MOS GUIDANCE SUGGESTING FOG FOR
MFD/CAK/YNG...BUT WITH THE UNCERTAINITY THAT IT WILL EVEN RAIN WOULD
LIKE TO WAIT TO FCST IFR TYPE FOG.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
&&

SHORT TERM...ADAMS
LONG TERM...ADAMS
AVIATION...MRD
Hazardous weather outlook, Apr 23, 5:49 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
649 AM EDT MON APR 23 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-241100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-WILLOWICK TO GENEVA-
ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-THE-
LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
649 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BE MOVING THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG AND A FEW
COULD EVEN BE SEVERE. THE MAIN THREAT WOULD BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

KIELTYKA

The radar

The Cleveland radar (KCLE), 125 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
April 23, 6:00 PM EST
Where
Crawford County, 3 mi SW of Conneautville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.719, -80.411

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28933.